Alert archive / Arkansas / Tornado Warnings in 1999

Tornado Warning 9, NWS Shreveport, LA

January 21, 1999Columbia County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jan 21, 1999, 3:14 PM CST for Columbia County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 3:14 PM CST (21:14 UTC)
Expired
Jan 21, 1999, 4:00 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 3:33 PM CSTTornado F0Cornelius, ARThe tornado tracked through wooded area causing no damage other than nuisance road blockages from fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 2:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 212120 COR
TORSHV
ARC027-212200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COLUMBIA COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 400 PM CST

* AT 313 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  10 MILES WEST OF MAGNOLIA. THE THUNDERSTORM CONTAINING THIS
  TORNADO WAS MOVING NORTHEAST AT   35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WALDO AT AROUND 320 PM CST.

  A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE
IN AND NEAR THE WATCH AREA. LARGE HAIL...DAMAGING WINDS...AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A
LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

1/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 1:20 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 21, 1:20 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
120 AM CST THU JAN 21 1999

EXPECT TSTM INITIATION TO BEGIN LATE THIS AFTERNOON AND EVENING
AS JET STREAK APPROACHES AND SHORT WAVE TROF CONTINUES TO DEEPEN.
FEEL THAT CONVECTION WILL BECOME A RATHER NASTY LN OF SVR TSTMS
AND MOV RAPIDLY E INTO MS DURING LATE TONIGHT.

IN THE LONGER TERM...ETA IS THE MORE NRLY OF THE MODELS...HOWEVER...
IN ALL CASES...IT APPEARS THAT SRN FA SHOULD BE UNDER THE DRY SLOT OF
THE PROGGED COMMA HEAD WHILE FAR NRN FA WILL BE IN WRAP AROUND PCPN OF
COMMA HEAD BY FRIDAY NIGHT.  AS NVA AND CAA MOVE IN DURING SATURDAY...
EXPECT CLRG SKIES.  HAVE INCREASED POPS FOR TONIGHT AND EARLY FRIDAY
WITH DECREASED POPS FOR FRIDAY NIGHT WITH SUCH A POWERFUL SYSTEM.

SHV 56/61/40/57 6410  MLU 62/64/45/56 7510  08

In the hours before

Special weather statement, Jan 21, 10:00 AM CST, 5 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST THU JAN 21 1999

...HIGH RISK AREA OF SEVERE WEATHER EXPANDED TO INCLUDE ALL OF
NORTHERN LOUISIANA AND SOUTHWESTERN ARKANSAS...

WEATHER PATTERNS WILL BE DEVELOPING THROUGH TODAY AND TONIGHT THAT
WILL SET UP A HIGH RISK OF A SIGNIFICANT OUTBREAK OF SEVERE WEATHER
OVER PORTIONS OF THE LOWER MISSISSIPPI VALLEY.  IT APPEARS THAT THE
OUTBREAK MAY OCCUR TONIGHT ACROSS THE HIGH RISK AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER TEXAS THIS AFTERNOON AND
MOVE EASTWARD INTO ARKANSAS AND LOUISIANA TONIGHT WHERE THE
ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE.  THIS WILL CAUSE THE
THUNDERSTORMS TO INTENSITY AS THEY MOVE THROUGH LOUISIANA AND
ARKANSAS...WITH SOME OF THEM PRODUCING EXTREMELY HIGH WINDS...LARGE
HAIL AND POSSIBLE TORNADOES.

RESIDENTS IN LOUISIANA AND ARKANSAS WILL WANT TO MONITOR THE PROGRESS
OF THIS WEATHER SYSTEM THROUGH TODAY AND TONIGHT.  IT IS SUGGESTED
THAT EVERYONE MENTALLY REVIEW THEIR SEVERE WEATHER SAFETY RULES AND
KEEP IN CLOSE TOUCH WITH NOAA WEATHER RADIO AND COMMERCIAL TV AND
RADIO FOR LATER STATEMENTS...WATCHES OR WARNINGS.

01
Local storm report, Jan 21, 2:47 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0220 PM    NASHVILLE                 AR   1 INCH HAIL
01/21/99   HOWARD                         JUST WEST OF NASHVILLE.
                                          FROM SHERIFF OFFICE.

0226 PM    NASHVILLE                 AR   1.5 INCH HAIL
01/21/99   HOWARD                         FROM HAM RADIO SPOTTERS.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:19 PM CSTSevere Thunderstorm WarningSHVHoward46 min
Jan 21, 2:44 PM CSTSevere Thunderstorm WarningSHVLafayette46 min
Jan 21, 3:09 PM CSTTornado WarningSHVLafayette46 min
Jan 21, 3:30 PM CSTSevere Thunderstorm WarningSHVNevada45 min
Jan 21, 3:39 PM CSTTornado WarningSHVMiller31 min
Jan 21, 4:06 PM CSTSevere Thunderstorm WarningSHVHempstead49 min
Jan 21, 4:33 PM CSTSevere Thunderstorm WarningSHVNevada52 min
Jan 21, 4:53 PM CSTSevere Thunderstorm WarningSHVHempstead47 min

Nearby

Tornado Warnings in Arkansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.